MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48432
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Fever (1858); Sepsis (2067)
Date of Event 03/20/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Concomitant medical products: g35980, zisl-20-77, zenith alpha spiral-z endovascular leg (lot 10154083).G35973, zisl-16-77, zenith alpha spiral-z endovascular leg (lot 10168770).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a patient who underwent repair of an abdominal aortic aneurysm with implantation of a zenith flex aaa endovascular graft bifurcated main body developed a fever and later passed away.The patient had a zenith flex aaa endovascular graft bifurcated main body as well as two zenith alpha spiral-z endovascular legs implanted on (b)(6) 2020.Later that same evening, the patient developed a fever and was transferred to another hospital where he eventually passed away.Additional information has been requested regarding event details, cause of death, and pre-existing conditions but is currently unavailable.
 
Additional Manufacturer Narrative
Additional information: h6 - patient code.D11 ¿ concomitant products: proglides, merit medical marking pigtail catheter, 2 x 8fr short sheaths, 2 x 260 lunderquist wire guides, 180 terumo glide wire, 32 coda balloon.Investigation ¿ evaluation: dr.(b)(6) from (b)(6) hospital notified cook of an incident involving a zenith flex aaa endovascular graft bifurcated main body (tffb-36-95-zt) from lot number 9138794.A 79-year-old male patient presented having had an endovascular aneurysm repair (evar) procedure performed on an abdominal aortic aneurysm (aaa).It was reported that the patient developed a fever later that evening of the date of this repair and was transferred to (b)(6) hospital where he later passed away.The user facility is querying the sterility of the cook products used.Per further communication with the customer facility, it was clarified that the patient developed septicemia that evening of the procedure which later resulted the patient's death.There was no damage noted prior to use of device.The patient has a history of bowel cancer and heart disease.Prior to the procedure, the patient was placed on blood pressure medications and statin.A review of the documentation including the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control and specifications was conducted during the investigation.The complaint device was not returned for evaluation and no imaging was provided for review.The product could not be physically tested for endotoxin testing and bioburden; however, based on review of production/calibration documents, validation of sterilization procedures, examination of load release for sterilization records, and purview of endotoxin and bioburden testing protocols, there is sufficient objective evidence to state that product was manufactured to specification and met cook's sterilization requirements prior to distribution.Additionally, a document based investigation evaluation was performed.A review of the device master record found that sufficient inspection activities are in place to identify potential nonconformances prior to distribution.A review of the design history file found that the risks associated with the devices are acceptable when weighed against the benefits.A review of the device history record found no nonconformances or additional complaints associated with this device lot (9138794).There is no evidence to suggest there is any nonconforming product in house or out in the field.A review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: "zenith flex aaa endovascular graft with the z-trak introduction system.Read all instructions carefully.Failure to properly follow the instructions, warnings and precautions may lead to serious surgical consequences of injury to the patient.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.Caution: all contents of the outer pouch (including the introduction system and the endovascular grafts) are supplied sterile, for single use only.9 how supplied: the zenith flex aaa endovascular graft with the z-trak introduction system is sterilized by ethylene oxide gas and pre-loaded in peel-open packages.The device is intended for single use only.Do not re-sterilize the device.The product is sterile if the package is unopened or undamaged.Inspect the device and packaging to verify that no damage has occurred or if the sterilization barrier has been damaged or broken, if damage has occurred, do not use the product and return to cook.Prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient.The main body device is loaded onto an 18, 20 or 22 french flexor introducer sheath.The sheath's surface is treated with a hydrophilic coating that, when hydrated, enhances trackability.To activate the hydrophilic coating, the surface must be wiped with a sterile gauze pad soaked in saline solution.Do not use after the "use by" (expiration) date printed on the label.Store in a cool, dry place.10.2 inspection prior to use: inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.Prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient." based on the information provided, no inspection of the product, and the results of the investigation, a definitive investigation conclusion was not established.The clinical assessment reviewed several potential causes, including other devices used in the procedure, a compromised sterile field, and patient pre-existing conditions and medical status.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding event details was received on 16apr2020.The patient developed septicemia the evening of the procedure, which was determined to be cause of death.The patient became septic and was taken to (b)(6) hospital.The grafts were not explanted.No damage was noted prior to use of the device.The patient had a history of bowel cancer and heart disease.The patient was on blood pressure medication, statins, and medicine to treat the bowel cancer prior to the procedure.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9948146
Report Number1820334-2020-00793
Device Sequence Number3258235
Product Code MIH
UDI-Device Identifier10827002484327
UDI-Public(01)10827002484327(17)200914(10)9138794
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/14/2020
Device Model NumberG48432
Device Catalogue NumberTFFB-36-95-ZT
Device Lot Number9138794
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/26/2020
Supplement Date Received by Manufacturer04/16/2020
Initial Report FDA Received Date04/10/2020
Supplement Report FDA Received Date05/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age79 YR